Alert archive / Missouri / Tornado Warnings in 1997

Tornado Warning 19, NWS Paducah, KY

July 14, 1997Cape Girardeau County, Missouri

NWS Paducah, KY issued this tornado warning at Jul 14, 1997, 6:22 PM CDT for Cape Girardeau County, Missouri. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 1997, 6:22 PM CDT (23:22 UTC)
Expired
Jul 14, 1997, 7:00 PM CDT
In force
38 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Cape Girardeau County, MO

The radar

The Paducah radar (KPAH), 88 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 6:38 PM CDTThunderstorm Wind 50Cape Girardeau, MOMore than 2,000 customers were without power after strong thunderstorm winds swept across the county. A utility pole was toppled by high winds. Trees were downed at scattered locations.
Jul 14, 6:38 PM CDTHail 0.88Oriole, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.4 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1997-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1997-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2296 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 142323 RRA
TORPAH
MOC031-150000-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
622 PM CDT MON JUL 14 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  700 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSOURI
 
   ...CAPE GIRARDEAU COUNTY
 
A POSSIBLE TORNADO IS EXPECTED TO MOVE THROUGH OR NEAR NEELYS LANDING BY
630 PM.
 
AT 622 PM DOPPLER RADAR INDICATED A DEVELOPING TORNADO 15 MILES NORTH OF
CAPE GIRARDEAU...JUST EAST OF POCOHONTAS. MOVEMENT WAS SLOWLY SOUTHEAST
AT 5 TO 10 MPH.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITUtRE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
SPODEN/DH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jul 14, 1:15 PM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 14, 1:15 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT MON JUL 14 1997

EARLY DAY CONVECTION AND WARM MID LEVEL TEMPS HAS PERHAPS PUT BRIEF HOLD
ON TSM DEVELOPMENT TIL LATER IN THE AFTERNOON. LATE MORNING SURFACE
ANALYSIS SHOWS COLD FRONT HAS MADE GOOD PROGRESS ON NRN END IN GREAT
LAKES...BUT LITTLE/NO PROGRESS ON SRN PTN IN WRN MO. SOUPY AIR OUT
AHEAD OF FRONT EXHIBITED BY DEW POINTS POOLING IN MID 70S. ADAP SFC
LIS ALREADY DESTABILIZED TO BETTER THAN MINUS 10 ACROSS ENTIRE PAH FA.

NEW MODELS CONT TO DRAG FRONT THROUGH FA TONIGHT DESPITE HINTS AT SRN
PTN BECOMING MORE W-E ORIENTED. WITH HIGH INSTABILITY AND PLENTIFUL LOW
LEVEL MOISTURE...LIKE GOING CHC CATEGORY POPS IN FCST WITH APPROACHING
FRONT.

SLIGHTLY COOLER/DRIER AIR FILTERING IN BEHIND FRONT TOMORROW WITH UPPER
TROF MOVING EAST OF FA SHOULD LEAD TO DRY FCST...IE RECOMMEND NO
MENTION OF POP FOR TUE PER FWC.

DH

In the hours before

Local storm report, Jul 14, 5:15 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
514 PM CDT MON JUL 14 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 P.M                              IL   60 MPH TSTM GUST
07/14/97   WAYNE                          WIND GUST REPORTED WEST OF
                                          FAIRFIELD REPORTED BY ESDA
Local storm report, Jul 14, 6:01 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
601 PM CDT MON JUL 14 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    CISNE                     IL   WIND DAMAGE
07/14/97   WAYNE                          TREES REPORTED DOWN NEAR
                                          CISNE BY WAYNE CO EMA
.
0536 PM                              IL   .25 INCH HAIL
07/14/97   JACKSON                        PEA SIZED HAIL REPORTED BY
                                          JACKSON COUNTY SHERIFF
                                          NEAR ROUTE 149 AND
                                          OAKVILLE

0548 PM    BIEHLE                    MO   WIND DAMAGE
07/14/97   PERRY                          63 MPH WIND GUST REPORTED
                                          BY PERRY COUNTY EMA NEAR
                                          BEIHLE

0548 PM    BIEHLE                    MO   1.75 INCH HAIL
07/14/97   PERRY                          GOLF BALL HAIL REPORTED
                                          NEAR BIEHLE BY PERRY
                                          COUNTY EMA
Local storm report, Jul 14, 6:03 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
603 PM CDT MON JUL 14 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0552 PM    CARMI                     IL   WIND DAMAGE
07/14/97   WHITE                          45 TO 50 MPH WIND GUSTS
                                          REPORTED NEAR CARMI
                                          ILLINOIS
Local storm report, Jul 14, 6:04 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
603 PM CDT MON JUL 14 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0552 PM    CARMI                     IL   WIND DAMAGE
07/14/97   WHITE                          45 TO 50 MPH WIND GUSTS
                                          REPORTED NEAR CARMI
                                          ILLINOIS


Special weather statement, Jul 14, 6:16 PM CDT, 6 minutes before
ILZ083-086-087-089>094-INZ082-085>088-KYZ004-005-007-010-014-015-018-
150215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
616 PM CDT MON JUL 14 1997

...STRONG STORMS MAY CAUSE LOCALLIZED WIND DAMAGE THIS EVENING...

A COLD FRONT MOVING SLOWLY EAST INTO THE REGION HAS TRIGGERED A LINE OF
STRONG TO LOCALLY SEVERE THUNDERSTORMS.  AT 610 PM CDT THE STORMS WERE
STRETCHING FROM NEAR PRINCETON...IN SOUTHWEST INDIANA...TO NEAR
CARBONDALE ILLINOIS. A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR
THIS AREA THROUGH 1100 PM.

ALTHOUGH SOME STORMS WILL BECOME SEVERE...MOST WILL REMAIN SLIGHTLY
BELOW OFFICIAL SEVERE STORM CRITERIA.  HOWEVER...THEY CAN STILL PRODUCE
MINOR WIND DAMAGE...SUCH AS SNAPPING TREE LIMBS AND DAMAGING LOOSE AND
UNSECURED ITEMS.  SMALL HAIL CAN ALSO OCCUR.  AND AS ALWAYS WITH
THUNDERSTORMS...DANGEROUS LIGHTNING AND VERY HEAVY RAIN WILL BE A
THREAT.

THE STORMS SHOULD BE FROM NEAR EVANSVILLE TO CAIRO BY 630 PM...MOVING
INTO WESTERN KENTUCKY AFTER 700 PM.  TAKE SHELTER IMMEDIATELY IF
THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED.

SDB
Special weather statement, Jul 14, 6:17 PM CDT, 5 minutes before
ILZ083-086-087-089>094-INZ082-085>088-KYZ004-005-007-010-014-015-018-
150215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
616 PM CDT MON JUL 14 1997

...STRONG STORMS MAY CAUSE LOCALLIZED WIND DAMAGE THIS EVENING...

A COLD FRONT MOVING SLOWLY EAST INTO THE REGION HAS TRIGGERED A LINE OF
STRONG TO LOCALLY SEVERE THUNDERSTORMS.  AT 610 PM CDT THE STORMS WERE
STRETCHING FROM NEAR PRINCETON...IN SOUTHWEST INDIANA...TO NEAR
CARBONDALE ILLINOIS. A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR
THIS AREA THROUGH 1100 PM.

ALTHOUGH SOME STORMS WILL BECOME SEVERE...MOST WILL REMAIN SLIGHTLY
BELOW OFFICIAL SEVERE STORM CRITERIA.  HOWEVER...THEY CAN STILL PRODUCE
MINOR WIND DAMAGE...SUCH AS SNAPPING TREE LIMBS AND DAMAGING LOOSE AND
UNSECURED ITEMS.  SMALL HAIL CAN ALSO OCCUR.  AND AS ALWAYS WITH
THUNDERSTORMS...DANGEROUS LIGHTNING AND VERY HEAVY RAIN WILL BE A
THREAT.

THE STORMS SHOULD BE FROM NEAR EVANSVILLE TO CAIRO BY F630 PM...MOVING
INTO WESTERN KENTUCKY AFTER 700 PM.  TAKE SHELTER IMMEDIATELY IF
THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED.

SDB

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:50 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry70 min
Jul 14, 6:55 PM CDTSevere Thunderstorm WarningPAHBollinger65 min

Nearby

Tornado Warnings in Missouri, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.